Show simple item record

dc.contributor.authorMoore, James Ven
dc.date.accessioned2011-03-06T22:47:21Z
dc.date.available2011-03-06T22:47:21Z
dc.date.issued1984
dc.identifier.citationExamination of the correlation of first-week mortality with the gastrointestinal syndrome following chemotherapy., 68 (7-8):1005-13 Cancer Treat Repen
dc.identifier.issn0361-5960
dc.identifier.pmid6744332
dc.identifier.urihttp://hdl.handle.net/10541/123699
dc.description.abstractThe equation frequently made between mortality of mammals within the first week after treatment by cytotoxic drugs and the "gastrointestinal syndrome" has been critically examined. Six clinically used drugs were employed. Only for carmustine and 5-FU was a plateau in survival time observed, for increasing single doses. With cyclophosphamide or dactinomycin, mean survival time in the period of interest decreased sharply with dose, in marked contrast to the constancy observed over a large range of doses of radiation. The dynamics of expression of intestinal injury, as judged by mitotic activity in the crypts, was the same for all drugs and for radiation. However, the clonogenic response of the intestine (crypt microcolony assay) differed widely between agents. Cyclophosphamide and dactinomycin did not destroy any crypts at dose ranges containing the 50% lethality dose for mice. Of the remaining four drugs (carmustine, 5-FU, mechlorethamine hydrochloride, and doxorubicin), the surviving fraction of crypts corresponding to 50% lethality of mice varied 17-fold. Altering the route of administration of mechlorethamine hydrochloride from ip to iv increased the lethality dose and the dose for a given level of crypt survival, but not by the same factor. Survival of primitive, clonogenic cells of the bone marrow was also altered, but in the opposite direction. It is concluded that even where mean survival times are closely similar to radiation, the interpretation of the gastrointestinal syndrome following radiation cannot be applied quantitatively in a similar manner after many cytotoxic drugs.
dc.language.isoenen
dc.subject.meshAnimals
dc.subject.meshAntineoplastic Agents
dc.subject.meshGastrointestinal Diseases
dc.subject.meshHematopoietic Stem Cells
dc.subject.meshLethal Dose 50
dc.subject.meshMale
dc.subject.meshMice
dc.subject.meshMice, Inbred C57BL
dc.subject.meshMice, Inbred DBA
dc.subject.meshSyndrome
dc.titleExamination of the correlation of first-week mortality with the gastrointestinal syndrome following chemotherapy.en
dc.typeArticleen
dc.identifier.journalCancer Treatment Reportsen
html.description.abstractThe equation frequently made between mortality of mammals within the first week after treatment by cytotoxic drugs and the "gastrointestinal syndrome" has been critically examined. Six clinically used drugs were employed. Only for carmustine and 5-FU was a plateau in survival time observed, for increasing single doses. With cyclophosphamide or dactinomycin, mean survival time in the period of interest decreased sharply with dose, in marked contrast to the constancy observed over a large range of doses of radiation. The dynamics of expression of intestinal injury, as judged by mitotic activity in the crypts, was the same for all drugs and for radiation. However, the clonogenic response of the intestine (crypt microcolony assay) differed widely between agents. Cyclophosphamide and dactinomycin did not destroy any crypts at dose ranges containing the 50% lethality dose for mice. Of the remaining four drugs (carmustine, 5-FU, mechlorethamine hydrochloride, and doxorubicin), the surviving fraction of crypts corresponding to 50% lethality of mice varied 17-fold. Altering the route of administration of mechlorethamine hydrochloride from ip to iv increased the lethality dose and the dose for a given level of crypt survival, but not by the same factor. Survival of primitive, clonogenic cells of the bone marrow was also altered, but in the opposite direction. It is concluded that even where mean survival times are closely similar to radiation, the interpretation of the gastrointestinal syndrome following radiation cannot be applied quantitatively in a similar manner after many cytotoxic drugs.


This item appears in the following Collection(s)

Show simple item record